Funnel Cloud, Pierce
- When
- June 20, 2:17 PM CST to 2:22 PM CST
- Where
- Pierce County, 9.16 mi W of Wolford
- Reported by
- Law Enforcement
- Coordinates
- 48.500, -99.900
A brief funnel cloud was reported west of Wolford.
Strong upper level low pressure pushing east across northern North Dakota resulted in scattered thunderstorms during peak heating. One of the stronger storms produced brief funnel clouds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Strong upper level low pressure pushing east across northern North Dakota resulted in scattered thunderstorms during peak heating. One of the stronger storms produced brief funnel clouds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 20, 2:04 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 304 PM CDT WED JUN 20 2012 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT... THE MAIN FOCUS OF THE SHORT TERM PERIOD IS NEAR TERM CONVECTIVE TRENDS...AND THE POTENTIAL FOR FUNNEL CLOUDS/SMALL HAIL IN A FEW STORMS THROUGH EARLY EVENING. CAPE IS RUNNING AROUND 100-300 J/KG IN THE HAIL GROWTH ZONE...AND SOME HAIL WILL BE POSSIBLE WITH THE STRONGEST STORMS...BUT EXPECTED TO BE BELOW SEVERE LIMITS. THE SOUTHEAST PORTION OF THE FORECAST AREA MAY ALSO BE A FOCUS FOR STRONGER STORMS DURING THE LATE AFTERNOON/EARLY EVENING IN AREA OF MORE FAVORABLE MID LEVEL LAPSE RATES AND DEEP LAYER SPEED SHEAR. SURFACE VORTICITY...STEEP LOW LEVEL LAPSE RATES...AND PRESENCE OF UPPER LOW INDICATE POTENTIAL FOR A FEW FUNNELS THROUGH EARLY EVENING...ALTHOUGH THE LOW LEVELS ARE NOT PARTICULARLY FAVORABLE FOR ANY FUNNELS TO EXTEND TO THE GROUND. LATEST MESOANALYSIS FAVORS NORTH CENTRAL THROUGH NORTHEAST COUNTIES FOR FUNNEL CLOUDS. STORMS ARE EXPECTED TO DIE OFF AROUND SUNSET THIS EVENING. WITH THE RECENT RAIN AND DIMINISHING WIND...PATCHY FOG IS EXPECTED TO DEVELOP AGAIN AFTER MIDNIGHT...MAINLY OVER THE NORTHEAST HALF OF THE FORECAST AREA. ADDITIONAL SHORT WAVE ENERGY IS FORECAST TO SKIRT NORTHEAST ND DURING THE DAY THURSDAY...AND HAVE CONTINUED LOW POPS. NO SEVERE WEATHER IS EXPECTED. .LONG TERM...FRIDAY THROUGH TUESDAY NIGHT... A GRADUAL WARMING TREND THROUGH THE EXTENDED PERIOD...BUT NOTHING IN TERMS OF HOT AND DRY. IT APPEARS THAT HIGHS WILL RISE THROUGH THE 70S AND INTO THE LOWER 80S...EXCEPT IN THE FAR WEST AND SOUTHWEST WHERE UPPER 80S TO AROUND 90 WILL BE COMMON MONDAY AND TUESDAY. THE OVERALL PATTERN A NORTHWEST FLOW TRANSITIONING TO A WEAK UPPER FLOW AS AN AMPLIFYING RIDGE DEVELOPS ACROSS EASTERN MONTANA SATURDAY AND SLIDES INTO CENTRAL NORTH DAKOTA BY TUESDAY. THERE WILL BE CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY FRIDAY NIGHT ACROSS SOUTHERN NORTH DAKOTA...FROM ROUGHLY I-94 SOUTH. THIS WILL BE ALONG AND NORTH OF A WARM FRONT IN CENTRAL SOUTH DAKOTA. AN H85 JET OF 30KT WILL HELP TO TRANSPORT MOISTURE AND SUPPORT ELEVATED CONVECTION PROSPECTS FRIDAY NIGHT INTO SATURDAY MORNING. ANOTHER ROUND OF SHOWERS/THUNDERSTORMS LOOK TO DEVELOP TUESDAY INTO WEDNESDAY WEST OF THE RIDGE AXIS AS IT MOVES ACROSS CENTRAL NORTH DAKOTA. SHOULD BE SOME DRY TIME SUNDAY AND MONDAY FOR MOST OF THE FORECAST AREA. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON AS AN UPPER LEVEL LOW SCOOTS ACROSS WESTERN AND CENTRAL NORTH DAKOTA. THE AERODROMES WILL MENTION A VCTS UNTIL THE THUNDERSTORMS APPROACH/AFFECT THE AERODROMES. WOULD EXPECT AMENDMENTS IN THE TAFS WITH PREDOMINATE MENTION OF SHOWERS AND THUNDERSTORMS THROUGH EARLY WEDNESDAY EVENING AS THE PRECIPITATION INCREASES. THE SHOWERS AND THUNDERSTORMS WILL DIMINISH WITH SUNSET. EXPECT CLEARING SKIES WITH POSSIBLE PATCHY FOG AND SCT/BKN MVFR CEILINGS AFTER 09Z THURSDAY. HOWEVER VFR CEILINGS AND VISIBILITIES ARE EXPECTED TO RETURN BY 15Z THURSDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KINNEY LONG TERM/AVIATION...KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1028 AM CDT WED JUN 20 2012 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1028 AM CDT WED JUN 20 2012 /928 AM MDT WED JUN 20 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE DAYLIGHT HOURS TODAY. A FEW STRONGER STORMS WITH SMALL HAIL ARE POSSIBLE...BUT THE THREAT FOR SEVERE WEATHER IS LOW.. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS ON THURSDAY FROM THE TURTLE MOUNTAINS SOUTH INTO THE JAMES RIVER VALLEY. THE THREAT FOR SEVERE WEATHER ON THURSDAY IS LOW. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY...AND AGAIN EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH/RK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 136 PM CDT WED JUN 20 2012 NDZ004-012-201930- BOTTINEAU-MCHENRY- 136 PM CDT WED JUN 20 2012 ...STRONG STORMS ACROSS NORTHERN NORTH DAKOTA... AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL BOTTINEAU COUNTY...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEWBURG... RUSSELL... KRAMER... UPHAM... GARDENA... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. MOTORISTS SHOULD BE PREPARED FOR REDUCED VISIBILITY IN HEAVY RAIN AND PONDING WATER ON ROADS. KINNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 302 PM CDT WED JUN 20 2012 NDZ005-013-202045- PIERCE-ROLETTE- 302 PM CDT WED JUN 20 2012 ...SPECIAL WEATHER STATEMENT... AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME NORTH CENTRAL PIERCE COUNTY...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... NANSON BY 315 PM CDT... WOLFORD BY 325 PM CDT... MYLO BY 335 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. SIMOSKO
The national radar mosaic for the moment the first event began.
2 funnel cloud, 1 hail. Local standard time, as filed.
A brief funnel cloud was reported west of Wolford.
The funnel cloud previously reported west of Wolford was again spotted just outside the city limits.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381275, 381276, 381277.